There are very few emergencies that can occur regarding the voice. We will focus on one of these today – vocal cord hemorrhage. A vocal cord hemorrhage occurs when a blood vessel within the vocal cord ruptures causing blood to collect within the layers of the vocal cord. This can occur when a voice is used in an extreme manner such as with screaming, singing, or prolonged talking engagement. Knowledge of this topic is particularly important for professional voice users such as singers, lecturers, and teachers. Not knowing the signs and symptoms of a vocal cord hemorrhage can lead to permanent voice changes.
In general, a vocal cord hemorrhage can occur when the voice is being abused such as screaming or a prolonged singing session. Symptoms generally involve a sudden voice change or a total loss of voice. Often patients will experience a sudden onset of pain on one side of their neck.Prompt diagnosis of vocal cord hemorrhage is important. If you experience a sudden change in voice, it is advised that you not try to “push through” the performance. It is advised that you rest your voice and contact your voice physician for evaluation. Patients who are taking blood thinners such as aspirin, clopidogrel, enoxaparin, or warfarin are at a higher risk for vocal cord hemorrhage.
Prompt diagnosis of a vocal cord hemorrhage is important. If you continue to sing or speak, this can lead to scarring or even permanent voice changes. Treatment often involves total rest of the voice until the blood can be reabsorbed. Patient's will often be treated by their voice specialist byway of repeated endoscopies. With proper voice rest and treatment, patients are able to resume normal voice function without ill effect.
As always, we encourage you to speak with your ENT or Voice Specialist if you have any questions or concerns about vocal cord hemorrhage.